Two new studies document the dangers of taking over-the-counter (OTC) non-steroidal anti-inflammatory drugs (NSAIDs); including ibuprofen, the pain reliever in Advil and Motrin; and naproxen, the active ingredient in Aleve.
All of these medications were found to increase the risk of gastrointestinal (GI) bleeding especially when taken with aspirin or when taken in high doses.
One study, done at the University of Utah College of Pharmacy in Salt Lake City, showed that patients, who took aspirin and OTC NSAIDs together, were two to three times more likely to develop stomach ulcers, perforations and bleeding compared to individuals who took the NSAIDs alone.
The findings were presented yesterday at the American College of Gastroenterology annual meeting in Honolulu.
Another study, conducted by Dr. Barry Bowen of McMaster University in Hamilton, Ontario and published in the November issue of Clinical Gastroenterology and Hepatology, reports that those on an ibuprofen regimen suffered four times as much blood loss from stomach ulcers and gastro intestinal problems than those individuals not taking the medication.
The researchers conducted an analysis of two random studies that considered 68 healthy subjects who were given either four weeks of an ibuprofen regimen at 800 mg, three times daily for 28 days (twice the daily recommended dosage) or a placebo.
Healthy individuals, who took the ibuprofen, had blood loss that was 3.64-fold greater than the placebo group. The bleeding started as little as three days into the study and lasted for the entire course of treatment in many individuals.
Joe Biskupiak, study author at the University of Utah College of Pharmacy, stated that the risks documented in the recent studies were not unexpected: “We know that the prescription NSAIDs increase risk. Over-the-counter NSAIDs are a little harder to pin down because it’s harder to get data on patients using them. Everybody suspected it, but there hasn’t been a lot out there.”
He also remarked that both doctors and patients need to be educated about the gastrointestinal problems associated with the drugs. Recent findings suggest that most of the people taking pain relievers, who were at risk for bleeding, were not taking medication to prevent it. Many were also unaware of the possible negative side effects.
Several other experts also regard the new studies as “confirmatory” of the link between high-dosage, frequent, and multiple NSAID use and gastrointestinal problems. In addition, regulating OTC NSAID use “remains the most substantial modifiable risk factor to reduce gastrointestinal complications from NSAIDs,” according to Dr. Mark Fendrick, professor of internal medicine at the University of Michigan School of Medicine at Ann Arbor.
The NSAID family of drugs includes Cox-2 inhibitors such as Vioxx and Bextra (now off the market) and Celebrex (still available). Those versions of NSAIDs were successful because of their less serious GI effects.
Since Cox-2 inhibitors have now been associated with an increased risk of serious cardiovascular problems, however, many patients have returned to the “non-specific” OTC NSAIDs for relief thereby significantly increasing the number of people exposed to the GI problems associated with either high-dosage, frequent, or multiple OTC NSAID use.
As Biskupiak put it: “Just because it’s over-the-counter doesn’t mean it’s devoid of risk.”